Product Specialists are available
Mon-Fri 9am-5pm MST
Call or Text:
See if you relate to this scenario: Your perfectly normal day is suddenly upended by effects of medications you haven't used for weeks . . . or even years. Sound familiar? You’re not alone.
Individuals who have used drugs, including psychiatric ones, commonly report these “post-withdrawal medication effects.” In the video below, Dallin from the Hardy Nutritionals Science Team discusses the post-withdrawal phenomenon: what it is, what causes it, and how to best avoid triggering it.
What is the Post-Withdrawal Medication Phenomenon?
Feeling the effects of discontinued meds is something Hardy Nutritional customers report regularly. We call it "post-withdrawal medication effects" . . . or in other words, classic drug withdrawal. It can be difficult and even prolonged, and effects which appear to come from discontinued drugs can be exacerbated in certain situations or during particular activities.
After taking medications for many years, people become familiar with medication effects and side effects. Individuals often recognize those effects immediately when they resurface.
Why Am I Still Feeling These Effects?
It’s possible that the body has adapted in certain ways to the prolonged, continuous presence of a drug. Such adaptation may affect your physiological response to particular stressors even after the drug is no longer present. It's also very possible that, even after a person has discontinued a drug, certain activities release drug residues stored previously in the body tissues.
It is well documented that most drugs don’t go directly to the desired active site to perform their function and then neatly pass through the liver and kidneys to be excreted. Most drugs are taken orally and don’t have any special delivery technology, which means they spread through the body somewhat generally and randomly.
This is due, in part, to the fact that many medications, including most of the psychiatric medications, are capable of traveling through body tissues and membranes passively. In other words, without the body actively transporting them, many medications can get through the body's internal partitions. This may be a desirable characteristic for drug delivery; but it also means the drug might be stored in a myriad of obscure places in the body, like muscle or fat tissue, where it cannot be easily removed. Unfortunately, most detox programs target things like heavy metals, so they may not be very effective for cleansing psychiatric medications, which are totally different in molecular structure.
What Situations Could Be Triggering Me?
Our customers have reported the following situations that seem to release residual drug effects:
Now, altered drug metabolism due to body temperature changes hasn’t actually been recorded in the scientific literature; but even though it’s not widely known or acknowledged, in a way this phenomenon is not really surprising. However, the experiences people have vary widely due to drug differences and differences among activities that instigate stored drug release. Intense exercise, for example, may cause a stronger drug feeling than mild exercise.
Some of the most common post-withdrawal drug effects include insomnia, anxiety, depression, crying spells, agitation, and irritability. But any side effects you used to feel while medicating can re-manifest even after you've quit.
These experiences tend to become less noticeable the longer people have been off of their medication. But post-withdrawal episodes can still be quite uncomfortable. So the question is, what can you do if it happens to you?
What Can I Do About This?
First of all, it’s important not to worry. Don’t assume that these feelings are a return of psychiatric symptoms. If you can correlate the feelings you're experiencing with one of the above detox triggers, then that trigger is likely the culprit. You could simply avoid your biggest detox triggers and let your body work out these residual drug effects more gradually over time.
Another helpful thing you can do is make a deliberate effort to stay hydrated. This helps with detoxification of any kind. We can't stress this enough. Drinking healthy amounts of water will help your body rid itself of the toxins that are getting "stirred up" when you are in a sauna or having a deep tissue massage.
There are some supplements you can take to relieve the discomfort as well. The most dramatic relief people report comes from high doses of vitamin C. Some people get relief within half an hour of taking several grams of vitamin C. But the relief is normally transient, so multiple doses may be necessary. It’s important not to take too much vitamin C at once because it can cause diarrhea. That said, many of our customers actually report that they can tolerate up to three to five grams at a time. That’s quite a bit of vitamin C. But during these med-release situations, even if that dose of vitamin C would normally give them diarrhea, some individuals report they can tolerate it. It appears that the body’s tolerance for vitamin C may actually increase according to the body's need for or ability to use it.
Some people also report when they’re taking whey protein isolate, the drugged feeling is muted. Most medications can be bound and inactivated by proteins in the bloodstream. That may be how the protein is helping. We don’t really know. However, for the protein isolate to effectively alleviate post-withdrawal symptoms, it may need to be a pre-established part of your routine when the medication releases occur. For example, a pre-workout protein shake could prevent medication release during a workout.
Overall, You’re Probably OK
In summary, the past can come back to haunt you when it comes to your medication history, but your body can get used to it and overcome it in time. So try to be patient and work through it. Call in and talk to our Hardy Nutritionals Specialist Team if you’re using our supplements and feel like you may be experiencing post-withdrawal medication effects. We’ll try to help you understand what’s going on and give you individualized suggestions.